Alert archive / Utah / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Salt Lake City, UT

July 27, 2020Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 27, 2020, 1:09 PM MDT for Wayne County, Utah. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 27, 2020, 1:09 PM MDT (19:09 UTC)
Expired
Jul 27, 2020, 7:00 PM MDT
In force
6 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 158 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 2:29 PM MDTFLASH FLOODCapitol Reef Np, UTSULPHUR CREEK ROSE 3 FEET NEAR HOLT DRAW ON THE WEST EDGE OF THE PARK.
Jul 27, 6:35 PM MDTFLASH FLOOD2 Ese Fruita, UTSTATE ROUTE 24 CLOSED AT MP 82 DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 80 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 7.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2020-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2020-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
2279 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS55 KSLC 271909
FFWSLC
UTC055-272300-
/O.NEW.KSLC.FF.W.0019.200727T1909Z-200727T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
109 PM MDT Mon Jul 27 2020

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Wayne County in southern Utah...

* Until 500 PM MDT.

* At 109 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen near Torrey. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams
           and normally dry washes.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita.

This includes the following streams and drainages...
  Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish 
  Creek, Sulphur Creek, Fremont River and Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
      3834 11131

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
4 follow-up statements
894 
WGUS75 KSLC 272044
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
244 PM MDT Mon Jul 27 2020

UTC055-272300-
/O.CON.KSLC.FF.W.0019.000000T0000Z-200727T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
244 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL WAYNE COUNTY...

At 244 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2.5 inches of rain have 
fallen near Torrey and the headwaters of Sulphur Creek and the 
Fremont River. Flash flooding is already occurring along Sulphur 
Creek.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of dry washes, creeks
         and streams.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita.

This includes the following streams and drainages...
  Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish 
  Creek, Sulphur Creek, Fremont River and Cottonwood Creek.

Sulphur Creek rose 3 feet near the western boundary of Capitol Reef 
National Park. The flood wave along Sulphur Creek is expected to 
reach the Capitol Reef visitor center around 315 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
      3834 11131

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
873 
WGUS55 KSLC 272228
FFWSLC
UTC055-280100-
/O.EXT.KSLC.FF.W.0019.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
428 PM MDT Mon Jul 27 2020

The National Weather Service in Salt Lake City has extended the

* Flash Flood Warning for...
  West Central Wayne County in southern Utah...

* Until 700 PM MDT.

* At 428 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen in the past hour. This is in addition to the 1 to 
  2 inches that fell earlier.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of dry washes, creeks
           and streams.

* Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita.

This includes the following streams and drainages...
  Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish 
  Creek, Sulphur Creek, Fremont River and Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
      3834 11131

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
409 
WGUS75 KSLC 272359
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
559 PM MDT Mon Jul 27 2020

UTC055-280100-
/O.CON.KSLC.FF.W.0019.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
559 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING 
FOR WEST CENTRAL WAYNE COUNTY...

At 559 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 0.75 and 1.5 inches of rain 
have fallen in the past 2 hours. This is in addition to the 1 to 2 
inches that fell earlier.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of dry washes, creeks
         and streams.

Some locations that will experience flash flooding include...
  Capitol Reef National Park, Torrey and Fruita.

This includes the following streams and drainages...
  Pleasant Creek, Boulder Creek, Deep Creek, Carcass Creek, Fish 
  Creek, Sulphur Creek, Fremont River and Cottonwood Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
      3834 11131

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

LC
109 
WGUS75 KSLC 280059
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
659 PM MDT Mon Jul 27 2020

UTC055-280109-
/O.EXP.KSLC.FF.W.0019.000000T0000Z-200728T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne UT-
659 PM MDT Mon Jul 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR WEST 
CENTRAL WAYNE COUNTY...

The heavy rain has trended lighter across the area. Runoff from 
earlier flash flooding will gradually recede through the evening 
hours. Highway 24 through Capitol Reef National Park has been closed 
due to flooding. Please continue to heed remaining road closures.

LAT...LON 3836 11143 3825 11143 3826 11112 3829 11112
      3834 11131

$$

LC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 10:16 AM MDT, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 27, 10:16 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1016 AM MDT Mon Jul 27 2020

.SYNOPSIS...An upper level trough will move across the Great
Basin today through tonight from southwest to northeast. High
pressure aloft will strengthen over the interior west beginning
midweek, bringing hot and dry conditions through the end of the
week.

&&

.DISCUSSION...A weak disturbance moving northeast across the
southern Wasatch Front at sunrise created a swath of clouds and a
few showers but has now mostly moved into southwest Wyoming.
Clouds have been decreasing in Wasatch Back and this trend is
expected to continue into southwest Wyoming by midday. Made an
update earlier to reflect this change.

Farther south, the leading edge of the upper level trough swinging
across the Great Basin is creating a few showers and thunderstorms
along the Nevada/Utah border west of Cedar City this morning. As
this trough moves northeast into Utah this afternoon showers and
thunderstorms will become more widespread. However, there is
somewhat of a subsidence layer between 460-500mb that was observed
on the SLC and Flagstaff 12Z sounding this morning which will
inhibit most convection east of I-15 through midday. As the
trough moves into southwestern Utah early this afternoon this cap
is expected to dissolve over the southwest initially and then west
central and the south this afternoon and into northern Utah late
this afternoon through tonight. The 300 mb trough becomes more
negatively tilted by this evening creating more widespread and
stronger lift. Current forecast looks reasonable with higher PoPs
moving into northern Utah tonight, although may have to expand
the likely PoPs beyond midnight across the north. Also, the trend
of lowering PoPs across the south is on target as well with the
subsidence behind the trough likely to kill the convection rather
rapidly this evening.

Have lowered the PoPs across the southwest and south for this
morning due to the aforementioned reasoning. Rest of package in
good shape.

&&

.AVIATION...Light southerly flow should switch to a light
northerly flow around 21z. Vicinity showers by 00z will develop
along the higher terrain. Scattered clouds along the terrain may
obscure the mountains after 00z. There is a 30% change for some
embedded thunderstorms that may bring additional hazards to the
terminal beginning around 02z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Woodward

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 27, 6:19 AM MDT, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
619 AM MDT Mon Jul 27 2020

UTZ001>016-019>021-517-518-WYZ021-281200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
619 AM MDT Mon Jul 27 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A weather system will bring showers and thunderstorms to much of
the area today. Lightning and strong gusty winds will be the main
threats with these storms, with locally heavy rainfall also
possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will remain possible Tuesday across
northern Utah and southwest Wyoming. Otherwise high pressure will
bring hot and dry conditions to the outlook area through the
remainder of the week and into the upcoming weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 1:22 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 27, 2:05 PM MDTSpecial Weather StatementSLCMillard40 min
Jul 27, 2:12 PM MDTSpecial Weather StatementSLCPiute33 min
Jul 27, 5:27 PM MDTSpecial Weather StatementSLCSalt Lake, Utah33 min

Nearby

Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.